Last updated: November 27, 2023
The life of a drug addict is a horrible existence for most. While there are some who are able to function “normally” and are seemingly responsible citizens, many wind up as slaves to the addiction. They lose their jobs, their homes, and even their families and live on the streets, in a homeless colony on the outskirts of—or even in tunnels beneath—the city. The drive to find their next fix is all-consuming in nature. Even if that means ignoring the signs that their drug of choice has been laced with tranq until it’s too late.
Tranq is the street name for xylazine, an animal tranquilizer that is not approved for human use due to its high toxicity levels. Even more deadly than fentanyl, this drug is showing up on toxicology reports across the nation. However, the numbers aren’t telling the true story because most tests don’t even detect the drug. It’s nearly always combined with fentanyl and to make matters even more deadly, oftentimes no one tells the buyer that their drug of choice contains the lethal concoction. Others are purposely seeking out fentanyl but have no idea that it consistently contains the animal tranquilizer as well.
If it doesn’t kill you, the likelihood that you will develop a grotesque side effect is something to fear. Emergency rooms and wound care centers across the United States are reporting a surge in cases involving horrifying skin ulcers that lead to rotting tissue.
A horrifying condition
Joseph Friedman, a UCLA researcher who has studied the drug extensively, says it gets much worse because left untreated the situation becomes “more like tissue death. This is black, necrotic tissue destruction.”
Necrotic tissue destruction is a result of a bacterial infection of the skin or the tissues under it. It spreads rapidly and left untreated can result in death in a matter of hours. To date, these types of infections have been very rare in occurrence. However, that seems to be rapidly changing now that tranq has invaded the black market.
The skin ulcers aren’t appearing at the injection site either—they are appearing all over the body. The Philadelphia Inquirer spoke with a former addict, James Sherman of Kensington. who started his recovery process after realizing that the drugs that caused his addiction were changing—for the worse.
“I would inject in my neck, but these wounds were coming out on my hands and legs. It would scab up, and you would rip the scab off and it would be like a crater under your skin like it’s eating your flesh,” he told the reporter. “I was like, What am I putting in my body?”
It took months of antibiotic treatment for the wounds to heal. Now that they have, the large rounded scars are left to remind him of his brush with death. The drug itself isn’t causing the infection. Researchers are puzzled as to how and why the bacteria enter the body since the injection sites are unaffected. Some wonder if one of the reactions to the drug causes people to pick at their skin. Others believe it is somehow affecting the body’s inflammatory response in a very negative way. Could it be restricting blood flow so much that wounds are unable to heal?
Hopefully, we will discover the cause of this grotesque condition before much time passes. For now, we know treating these infections aggressively can allow them to heal. Those who don’t seek treatment eventually require amputation of the digit or limb to stop the infection from spreading further throughout the body.
Doesn’t respond to Narcan
A tranq overdose closely mirrors an opioid overdose, so emergency responders—and others who are familiar with those symptoms—assume that administering Narcan will provide the lifeline needed until the person receives further medical attention. That’s because Narcan temporarily reverses the effects of opioids, thereby, resuscitating the victim long enough to reach the hospital.
When tranq is in the system, it has no effect.
The addict may begin to breathe again after a naloxone treatment, however, they remain unconscious from the large animal-approved sedative. Redosing with naloxone doesn’t make a difference.
Education sheds light
Doctors are receiving a crash course in how to deal with victims suffering the effects of having tranq put into their systems. They’re determined to make headway and with time, we know they will.
For now, though, they’re joining with survivors—people who have lived through the nightmare of tranq-related skin ulcerations—to share this information with the public. Gruesome images of the wounds accompany the presentations. Blackened skin sloughing off of the body is an extremely graphic image to take in. It makes a lasting impact to be sure.
The events are also a time for trading tips for treating the wounds—and they stress repeatedly that they can be healed over time. They break the bad news too though because people have to be aware of what is happening to their bodies.
Education empowers people to make informed decisions. Ultimately, that’s how we’re going to wipe this scourge of drug addiction from the face of the earth. Talk to your friends and family who toy with casual drug use. Talk to your kids about the dangers of experimenting with drugs in the first place. Moreover, you need to start discussing that topic with them sooner than ever. The attack on the innocence of youth has no bounds. The cartels are smuggling fentanyl into the country disguised as colorful candy to entice younger customers.
We have to keep talking and then, find a good segue and talk some more! Nobody wakes up one day and declares, “I want to be a drug addict.”